Mississippi, 2025Hail and Damaging Winds in Mississippi, May 16 to 17, 2025
May 16 to 17, 2025 · NWS MEG · 18 events in 11 counties and zones
A cold front moved into the north Mississippi. Storms developed ahead of the front during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the north Mississippi. Storms developed ahead of the front during the overnight hours. Plentiful shear, helicity, and steep lapse rates supported severe storms with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 5:59 PM CST, 5 hours 21 minutes earlier. Its key messages:
- Updated at 633 PM CDT Fri May 16 2025
- A regional outbreak of severe thunderstorms is likely this afternoon into tonight with strong tornadoes, perhaps long tracked, damaging winds and very large hail.
- An Enhanced (3 out of 5) to Moderate (4 out of 5) Risk for severe weather is in effect across the northern half of the Mid- South this afternoon into tonight.
- Saturday will be mostly dry and warm.
- Scattered showers and thunderstorms will persist from Saturday night through the middle of next week with chances for severe storms each day, especially Tuesday.
Area forecast discussion, May 16, 5:59 PM CST, 5 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
659 PM CDT Fri May 16 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 633 PM CDT Fri May 16 2025
- A regional outbreak of severe thunderstorms is likely this
afternoon into tonight with strong tornadoes, perhaps long
tracked, damaging winds and very large hail.
- An Enhanced (3 out of 5) to Moderate (4 out of 5) Risk for
severe weather is in effect across the northern half of the Mid-
South this afternoon into tonight.
- Saturday will be mostly dry and warm.
- Scattered showers and thunderstorms will persist from Saturday
night through the middle of next week with chances for severe
storms each day, especially Tuesday.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 214 PM CDT Fri May 16 2025
A significant severe weather outbreak is expected today. Storms
have already produced significant hail and damaging winds this
morning and minimal airmass modification in their wake. Tropical
humidity remains across the entire region with 70+ F dewpoints
within an increasingly warm boundary layer. Storms are expected to
fire later this evening both along and ahead of a cold front
positioned over OK/KS. These storms will head east, likely
congealing into a line with the potential for scattered
development out ahead.
Today's environment is climatologically rare for the Midsouth in
late spring. A stout EML has been positioned over the region for
the past few days, containing 700-500 mb lapse rates into the 8
C/km range and continues to persist today. Surface insolation,
albeit muted under a thick cirrus shield, in conjunction with
these lapse rates will allow for MLCAPE of 3500+ J/kg this
evening. Upper wind fields are expected to contain a strengthening
mid- level jet streak during this time frame as well with the
Midsouth optimally positioned under the right entrance region.
Lift from this feature is expected to collate with peak heating,
significantly reducing capping. Surface convergence will be
somewhat nebulous this afternoon where a few renegade cells are
possible, but the highest confidence for storms is still with the
cold front as it passes through.
Once storms are able to form, they will find themselves within a
well-sheared environment with bulk shear in excess of 50 knots.
Low- level hodograph curvature will be lacking early on which
suggests a large (2"+) hail threat during the early evening. Very
cold 850-700 mb wet bulb temperatures could create strong cold
pools and a strong (75+ mph) damaging wind threat. As the evening
progresses, low-level hodographs are anticipated to enlarge with
both 0-1km and 0-3km SRH approaching the 200-300 m2/s2 range along
and north of I-40 suggesting a higher tornado threat. Storm mode
is still the largest question regarding the potential for
significant tornadoes this evening. If prefrontal supercells are
able to form, significant tornadoes are possible. Along the front,
initially discrete storms are expected to congeal into a line
with time. Tornadoes within this regime will be most likely while
storms are discrete before being undercut by strengthening cold
pools. Regardless, today has the potential to be a dangerous day
with an Enhanced (3 out of 5) Risk to a Moderate (4 out of 5)
risk for severe weather in effect across much of the region. Large
(2+ inch) hail, swaths of strong (75+ mph) straight line winds,
and the potential for strong tornadoes exists.
The cold front will continue south through the night, eventually
stalling somewhere over N MS. Temperatures should cool a bit
tomorrow with a few diurnally driven showers across N MS. A threat
for a few stronger cells containing marginally severe hail and
damaging wind is possible. This threat also exists Sunday as the
stalled boundary begins to lift north as a warm front in response
to a new trough moving east through the Western CONUS.
The western trough is expected to traverse the Central CONUS
Monday, reaching the Midsouth Tuesday. Another warm, tropical
airmass will be in place as this system approaches. Model guidance
continues to place a surface low over the Midwest with a cold
front moving through the region during the evening. Strong upper
flow will overspread a destabilizing airmass, resulting in another
chance for severe weather as outlined by the SPC. Specific details
on hazards and the magnitude of any severe threat are hard to pin
down at this time. However, at least a damaging wind and hail
threat are possible. Models currently struggle to produce the low
level SRH necessary for a widespread tornado threat, but some spin
ups could be possible within an organized line of convection. This
forecast is still several days out and will likely change through
the weekend. So, stay tuned for updates.
Ensembles are in good agreement with the upper flow taking a
northwesterly orientation through the end of the week after the
frontal passage Tuesday. Strong surface high pressure in
combination with this upper pattern will lock in colder air
through the end of the week. Highs are currently expected to
remain in the 70s and low 80s to end the period with mostly dry
weather.
&&
.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Fri May 16 2025
Though delayed, TSRA development is underway along a cold front
extending from west central to northeast AR. Additional isolated
TSRA development further south, will likely merge with the frontal
convection as we move through the evening.
The net effect is a slower arrival time of TSRA at MEM, and a more
linear convective mode, i.e., a broken line. The northern portion
of the line will be more progressive, and the orientation of the
line should extend from MEM to MKL around 05Z.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...JAB
AVIATION...PWB
In the hours before
Local storm report, May 16, 9:47 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1047 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Hail Campbell 36.49N 90.07W
05/16/2025 M1.25 Inch Dunklin MO 911 Call Center
Report of half dollar size hail in Campbell.
&&Special weather statement, May 16, 10:00 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1100 PM CDT Fri May 16 2025
TNZ003-004-021-170430-
Carroll TN-Weakley TN-Henry TN-
1100 PM CDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WEAKLEY...NORTHERN
CARROLL AND WESTERN HENRY COUNTIES THROUGH 1130 PM CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gleason, or 9 miles west of McKenzie, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sandhill, Mansfield, Cottage Grove, Como, Staffords Store, Sunnyside,
Whitlock, Porter Court, McKenzie, Conyersville, Routon, Ephesus,
Henry, Wingo, Ore Springs, Jarrell, New Zion, Foundry Hill, Kimery,
and Vale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for west
Tennessee.
&&
LAT...LON 3648 8830 3638 8818 3610 8821 3601 8860
3618 8887
TIME...MOT...LOC 0400Z 251DEG 28KT 3612 8867
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MJLocal storm report, May 16, 10:11 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1111 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM Hail Mckenzie 36.14N 88.51W
05/16/2025 E0.75 Inch Carroll TN Public
Report of penny size hail in McKenzie.
&&
CMASpecial weather statement, May 16, 10:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1118 PM CDT Fri May 16 2025
TNZ004-022-170445-
Benton TN-Henry TN-
1118 PM CDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BENTON AND SOUTHEASTERN
HENRY COUNTIES THROUGH 1145 PM CDT...
At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Camden, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Camden, Haigler Ridge, Nathan Bedford Forrest State Park,
Springville, Manleyville, Big Sandy, and Old Springville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for west
Tennessee.
&&
LAT...LON 3613 8792 3604 8800 3601 8820 3629 8819
3636 8798 3629 8795 3622 8795 3616 8792
TIME...MOT...LOC 0418Z 251DEG 49KT 3615 8809
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJLocal storm report, May 16, 10:32 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1132 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM Hail Mckenzie 36.14N 88.51W
05/16/2025 E1.00 Inch Carroll TN Public
Report of quarter size hail in McKenzie.
&&
CMALocal storm report, May 16, 10:59 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1159 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Dmg 4 SE Greenfield 36.11N 88.74W
05/16/2025 Weakley TN Public
Report of trees down along Shades Bridge
Road.
&&
CMAThunderstorm Wind, Coahoma
- When
- May 16, 11:20 PM CST to 11:25 PM CST
- Where
- Coahoma County, Jonestown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -90.450
A large tree fell on a home, causing significant roof damage.
Thunderstorm Wind, Panola
- When
- May 16, 11:47 PM CST to 11:52 PM CST
- Where
- Panola County, 0.57 mi E of Batesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.320, -89.940
Trees down across Batesville.
Thunderstorm Wind, Tallahatchie
- When
- May 16, 11:51 PM CST to 11:56 PM CST
- Where
- Tallahatchie County, Enid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AWSS
- Coordinates
- 34.120, -89.950
Trees down along Enid-Teasdale Rd.
Thunderstorm Wind, Lafayette
- When
- May 17, 12:05 AM CST to 12:10 AM CST
- Where
- Lafayette County, 0.57 mi E of Burgess
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.350, -89.660
Thunderstorm Wind, Lafayette
- When
- May 17, 12:20 AM CST to 12:25 AM CST
- Where
- Lafayette County, 2.39 mi ENE of Paris
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.190, -89.430
Tree down on a home in the 100 block of CR 479.
Thunderstorm Wind, Lafayette
- When
- May 17, 12:20 AM CST to 12:25 AM CST
- Where
- Lafayette County, 1.34 mi WSW of De Lay
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 34.220, -89.400
Multiple trees down at the Intersection of CR 436, 445, and 430 near Tula.
Thunderstorm Wind, Lafayette
- When
- May 17, 12:23 AM CST to 12:28 AM CST
- Where
- Lafayette County, 3.5 mi S of Tula
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.180, -89.360
Hail, Yalobusha
- When
- May 17, 12:25 AM CST to 12:30 AM CST
- Where
- Yalobusha County, 1.14 mi W of Pine Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.070, -89.520
Thunderstorm Wind, Calhoun
- When
- May 17, 12:30 AM CST to 12:35 AM CST
- Where
- Calhoun County, 3.09 mi SW of Sarepta
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.100, -89.340
Thunderstorm Wind, Pontotoc
- When
- May 17, 12:31 AM CST to 12:36 AM CST
- Where
- Pontotoc County, 2.86 mi W of Randolph
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.180, -89.220
Several trees down along Antioch Rd.
Thunderstorm Wind, Pontotoc
- When
- May 17, 12:35 AM CST to 12:40 AM CST
- Where
- Pontotoc County, 2.67 mi WSW of Possum Trot
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 34.280, -89.120
A large tree was uprooted.
Thunderstorm Wind, Pontotoc
- When
- May 17, 12:40 AM CST to 12:45 AM CST
- Where
- Pontotoc County, 1.14 mi W of Pontotoc Co Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 34.280, -89.050
A tree fell onto a porch.
Thunderstorm Wind, Chickasaw
- When
- May 17, 12:47 AM CST to 12:52 AM CST
- Where
- Chickasaw County, 0.69 mi N of Houlka
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 34.040, -89.020
A home suffered partial roof loss.
Thunderstorm Wind, Lee
- When
- May 17, 1:04 AM CST to 1:09 AM CST
- Where
- Lee County, 1.34 mi WSW of Verona
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.190, -88.720
Thunderstorm Wind, Lee
- When
- May 17, 1:05 AM CST to 1:10 AM CST
- Where
- Lee County, 0.69 mi S of Martin
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 34.260, -88.680
Thunderstorm Wind, Prentiss
- When
- May 17, 1:05 AM CST to 1:10 AM CST
- Where
- Prentiss County, 4.87 mi S of Frankstown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.510, -88.640
A tree snapped at the base of its trunk.
Thunderstorm Wind, Monroe
- When
- May 17, 1:23 AM CST to 1:28 AM CST
- Where
- Monroe County, 1.34 mi ENE of Amory
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.990, -88.480
Thunderstorm Wind, Tallahatchie
- When
- May 17, 1:40 AM CST to 1:45 AM CST
- Where
- Tallahatchie County, 2.37 mi NNW of Philipp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- AWSS
- Coordinates
- 33.760, -90.200
Trees and powerlines downed in Phillipp.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260294, 1260296, 1260297, 1260299, 1260300, 1260302, 1260301, 1260293, 1260303, 1260305, 1260307, 1260306, 1260308, 1260309, 1260310, 1260311, 1260312, 1260314.